Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 3, NWS Omaha, NE

April 5, 1999Fremont County, Page County, Iowa

NWS Omaha, NE issued this tornado warning at Apr 5, 1999, 3:30 PM CDT for Fremont County, Page County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 1999, 3:30 PM CDT (20:30 UTC)
Expired
Apr 5, 1999, 4:35 PM CDT
In force
65 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Fremont County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOMA 052030 RRA
TOROMA
IAC071-145-052135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  FREMONT COUNTY IN SOUTHWESTERN IOWA
  PAGE COUNTY IN SOUTHWESTERN IOWA

* UNTIL 435 PM CDT

* AT 328 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A POSSIBLE TORNADO 34 MILES NORTHEAST OF FALLS CITY OR 7 MILES
  SOUTH OF BLANCHARD... MOVING NORTH AT 40 MPH.

* THE POSSIBLE TORNADO IS EXPECTED TO BE NEAR...
  BLANCHARD                    AROUND 335 PM CDT
  NORTHBORO                    AROUND 340 PM CDT
  COIN                         AROUND 345 PM CDT
  YORKTOWN                     AROUND 350 PM CDT
  SHENANDOAH                   AROUND 355 PM CDT

TAKE COVER IN A REINFORCED BUILDING ON THE LOWEST LEVEL IMMEDIATELY.
STAY AWAY FROM WINDOWS.  DAMAGE REPORTS CAN BE GIVE TO A LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

BYRD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 5, 2:55 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 5, 2:55 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT MON APR 5 1999

VERY FAST MOVG SFC LOW TO CUT THROUGH SE CORNER NE AND MOVE ACROSS
SW IA THIS EVE.  CONCERN REMAINS MINI-SUPERCELLS AS DRY PUNCH WRAPS
AROUND INTO SE QUADRANT OF LOW.  FURTHER N INTO COOLER AIR ACTIVITY
IS UNLIKELY TO BE SVR ALTHOUGH ELEVATED CONVECTION SHOULD CONTINUE
UNTIL UPPER LOW MOVES NORTHEAST OF THE CWA BY MIDNIGHT...LEAVING
WINDY CONDS AND WRAPAROUND SC.

FAST CHANGING PATTERN CONTINUES IN LATER PDS.  HAVE FAVORED AVN FOR
THE REASONS MENTIONED IN THE NATIONAL DISCUSSIONS...AND IT HAS BEEN
PERFORMING FAIRLY WELL LATELY.  NGM MOS LOOKS ABOUT 5F TOO WARM ON
TUE.  RETURN FLOW DEVELOPS RAPIDLY TUE NIGHT AND CONTINUES WED WITH
AVN HINTS OF SOME WARM ADVN CLOUDS IN THE NORTHEAST.  NO NEED OF
POPS YET.

NO BIG DISAGREEMENTS WITH NCEP GUID IN 3-5 DAY FCST.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, Apr 5, 11:13 AM CDT, 4 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1113 AM CDT MON APR 5 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
GENERALLY SOUTH OF A LINE FROM DAVID CITY TO HARLAN IOWA.

DISCUSSION...
STRONG LOW PRESSURE SYSTEM AT THE SURFACE AND ALOFT IS FORECAST TO
TRACK ACROSS SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON.
THERE IS A THREAT OF SEVERE WEATHER NEAR AND SOUTH OF THE LOW PRESSURE
SYSTEM.  THE GREATEST THREAT IS IN SOUTHEAST NEBRASKA AND THE SOUTHWEST
CORNER OF IOWA.  IN THIS AREA...WARM MOIST AIR ON THE SOUTH SIDE OF THE
LOW IS EXPECTED TO ADD TO THE INSTABILITY DURING THE AFTERNOON.

THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS FROM
FAST MOVING THUNDERSTORMS.  HOWEVER...TORNADOES CANNOT BE RULED OUT
DUE TO THE VERY STRONG WINDS ALOFT.

POLLACK
Special weather statement, Apr 5, 11:13 AM CDT, 4 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1113 AM CDT MON APR 5 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
GENERALLY SOUTH OF A LINE FROM DAVID CITY TO HARLAN IOWA.

DISCUSSION...
STRONG LOW PRESSURE SYSTEM AT THE SURFACE AND ALOFT IS FORECAST TO
TRACK ACROSS SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON.
THERE IS A THREAT OF SEVERE WEATHER NEAR AND SOUTH OF THE LOW PRESSURE
SYSTEM.  THE GREATEST THREAT IS IN SOUTHEAST NEBRASKA AND THE SOUTHWEST
CORNER OF IOWA.  IN THIS AREA...WARM MOIST AIR ON THE SOUTH SIDE OF THE
LOW IS EXPECTED TO ADD TO THE INSTABILITY DURING THE AFTERNOON.

THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS FROM
FAST MOVING THUNDERSTORMS.  HOWEVER...TORNADOES CANNOT BE RULED OUT
DUE TO THE VERY STRONG WINDS ALOFT.

POLLACK

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.